Couldn't find what you looking for?

TRY OUR SEARCH!

My dad has DM 2 for 22y now and since the beginning he has never used other drug than sulfonylureas, at that time metformin was not approved in the US. He never takes really good care of himself and even if we try to help him, he doesn’t do exercise, he is obese and he smokes. These was the only medication he took until about a year ago when his HbA1c was getting worse and his GP decided to try an association with metformin. The GP said he would try this before going into insulin. Surprisingly his HbA1c got a little better and he was so excited about that he even lost some weight the last months. But when everything seemed to go better he started having a tingling feeling on his feet which disturbs him a lot. A friend of him told him that the metformin can give a kind of neuropathy that looks like the neuropathy from diabetes but actually is the metformin. Can metformin really be the problem???

Loading...

That’s an interesting question. Metformin can cause vitamin B12 deficiency (cyanocobalamina), this was actually not known until a decade ago. Actually just in 2006 there was a serious study about it. The vitamin B12 deficiency can cause a peripheral neuropathy that give symptoms similar to the diabetic neuropathy. But in the case of your father there are two big reasons to reach the conclusion that this is not his case. First of all it takes 12 to 15 years until your vitamin B12 store enters in exhaustion so a year of metformin alone can’t cause this deficiency  (it could have happened if he had for other reasons already a vitamin B12 deficiency). Secondly, although this would not sound like good news, if your father has had poor control of his diabetes for 22 years now, and he just got better recently, there’s a big chance that he is experiencing the diabetic neuropathy. But tell him that although he has complication, the progress of the complications can be slowed down by the good control he is showing now, so he should keep on doing his best!

Reply

Loading...